Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 140, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2003, 3:37 PM EDT for Ottawa County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 3:37 PM EDT (19:37 UTC)
- Expired
- Aug 11, 2003, 4:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 111937 SVRGRR MIC139-112015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 337 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 415 PM EDT * AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF OLIVE CENTER...OR ABOUT 9 MILES NORTHEAST OF HOLLAND...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ZEELAND AROUND 350 PM EDT. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4291 8615 4279 8600 4289 8588 4302 8600 $$ BEACH MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:12 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 12:12 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1210 PM EDT MON AUG 11 2003 THE DIURNAL FLARE TO CONVECTION IS ONCE AGAIN OCCURRING...FOR WHAT HAS BEEN MANY DAYS IN A ROW. UNSTABLE AIRMASS IN PLACE TODAY...WITH SURFACE DEW POINTS AROUND +18 C COMBINING WITH 500MB TEMPS AROUND -11 C. MORNING SOUNDINGS INDICATE CAPE VALUES ON THE ORDER OF 2000 J/KG AND LI/S DROPPING TO -6 WITH MAX HEATING. CONVERGENCE ALONG A WEAK COOL FRONT THAT IS DRAPED ACROSS THE AREA IS AIDING THUNDERSTORMS DEVELOPMENT...AS IS A SHORTWAVE SEEN DROPPING SOUTH FROM THE LAKE SUPERIOR REGION. SKIES WILL VARY BETWEEN PARTLY AND MOSTLY CLOUDY THROUGH THE AFTERNOON WITH THE INSTABILITY RESULTING IN A CUMULUS FIELD ACROSS THE AREA. HIGHS AND WINDS LOOK ON TRACK. ZONES ALREADY SENT. .GRR...NONE. DUKE
Hazardous weather outlook, Aug 11, 3:14 PM EDT, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 314 PM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. SOME OF THESE STORMS MAY BECOME SEVERE. ALL STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 30 MPH. THE STRONGEST OF STORMS MAY PRODUCE HAIL TO AROUND THREE QUARTERS OF AN INCH AND WIND GUSTS TO NEAR 60 MPH. AN ISOLATED TORNADO IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE IN THE FORECAST AGAIN ON TUESDAY...ESPECIALLY ACROSS SOUTHERN LOWER MICHIGAN. THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE EITHER. STORMS RETURN TO THE FORECAST FOR THE UPCOMING WEEKEND ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. DUKE
In the hours before
Local storm report, Aug 11, 2:55 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0255 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM PARCHMENT MI WIND DAMAGE
08/11/03 KALAMAZOO TREES DOWN D AVE AND
RIVERVIEW
MJKLocal storm report, Aug 11, 3:24 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0324 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM W HICKORY CORNERS MI WIND DAMAGE
08/11/03 BARRY 2 TREES DOWN
MJKLocal storm report, Aug 11, 3:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0328 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM PORTAGE MI 69 MPH WIND GUST
08/11/03 KALAMAZOO
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:40 PM EDT | Tornado Warning | GRR | Allegan, Kent | 35 min |
| Aug 11, 2:56 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.